Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1986 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1528    
    Printed6    
    Emailed0    
    PDF Downloaded74    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 3  |  Page : 311-312
Risperidone-induced thrombocytopenia in a case of psychosis and neuroendocrine tumor: A case report


Department of Psychiatry, Base Hospital Delhi Cantt, New Delhi, India

Click here for correspondence address and email

Date of Submission12-May-2020
Date of Decision10-Jun-2020
Date of Acceptance28-May-2021
Date of Web Publication17-Jun-2021
 

How to cite this article:
Saxena SK, Dwivedi AK, Timothy A, Mani R, Sharma S, Sharma S, Ratna S. Risperidone-induced thrombocytopenia in a case of psychosis and neuroendocrine tumor: A case report. Indian J Psychiatry 2021;63:311-2

How to cite this URL:
Saxena SK, Dwivedi AK, Timothy A, Mani R, Sharma S, Sharma S, Ratna S. Risperidone-induced thrombocytopenia in a case of psychosis and neuroendocrine tumor: A case report. Indian J Psychiatry [serial online] 2021 [cited 2021 Sep 25];63:311-2. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/3/311/318727




Sir,

Drug-induced thrombocytopenia can be caused by numerous medications,[1] but since thrombocytopenia can have many other causes, the diagnosis of drug-induced thrombocytopenia can easily be overlooked. It can have devastating, even fatal consequences that can usually be prevented simply by discontinuing the causative drug. It is therefore important that clinicians have a general understanding of this condition and the drugs that can cause it. Here, we present a case of thrombocytopenia induced by risperidone.

Our patient, a 38-year-old male, previously healthy, not on any medication, was referred for a psychiatric consult for suspiciousness and odd behavior. Evaluation revealed delusions of persecution and reference for which he was started on tablet risperidone, 2 mg once daily. He started improving gradually; however on the 10th day of starting risperidone, he developed erythematous, painless rash, occurring in small discrete dots, not associated with itching or discharge, initially on the legs, rapidly spreading to the whole body within 2 days. Complete blood count revealed a platelet count of 30,000/mm3. After hematology consult, investigations (including peripheral blood smear, autoimmune profile, and bone marrow studies) were undertaken to find a possible cause for thrombocytopenia.[2] With a further drop in platelet count (20,000 mm3), the patient developed spontaneous gum bleeding. Risperidone, being the only recently introduced medicine, was suspected as a possible cause and was stopped. Platelet count improved rapidly on stopping risperidone, adding strength to the suspicion. Naranjo score of 7 indicated probable adverse drug reaction. Further investigations revealed neuroendocrine tumor of the intestines which was treated. Later, he was started on aripiprazole which was tolerated well and patient the responded favorably. Currently, he is asymptomatic, on medication. Written informed consent for publication of the case was obtained from the patient.

George et al. critically analyzed reports of drug-induced thrombocytopenia and identified 85 medications for which a cause-and-effect relationship was considered to be “definite” (58 agents) or “probable” (27 agents) on the basis of clinical criteria.[1] According to their criteria, risperidone falls in the category of “probable” drug causing thrombocytopenia.[1] In general, a patient takes the sensitizing drug for about 1 week before presenting with petechial hemorrhages and ecchymoses. Severely affected patients (platelet count <20,000 mm3) may have florid purpura and bleeding manifestations. Upon stopping causative medication, symptoms usually resolve within 1 or 2 days, and the platelet count returns to normal in less than a week.[3]

To our knowledge, there are only two published cases of thrombocytopenia associated with the use of risperidone.[4],[5],[6] In this case, we concluded that the decrease in platelets occurred due to risperidone since there was a chronological relationship between risperidone administration and emergence of the thrombocytopenia. Mechanism by which drugs produce thrombocytopenia is antibody mediated, either autoantibodies or naturally occurring antibodies, modulated by the drugs.[3] To the authors' knowledge, there are no reports of neuroendocrine tumors causing thrombocytopenia.

Since risperidone is a commonly prescribed antipsychotic, known to be safe, awareness of this side effect and periodic blood profile monitoring may be beneficial for patients. Further research needs to be undertaken to explore this association.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.  Back to cited text no. 1
    
2.
Smock KJ, Perkins SL. Thrombocytopenia: An update. Int J Lab Hematol 2014;36:269-78.  Back to cited text no. 2
    
3.
Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med 2007;357:580-7.  Back to cited text no. 3
    
4.
Semba J, Okui S. Risperidone-induced thrombocytopenia: A case report. Gen Hosp Psychiatry 2009;31:97-8.  Back to cited text no. 4
    
5.
Assion HJ, Kolbinger HM, Rao ML, Laux G. Lymphocytopenia and thrombocytopenia during treatment with risperidone or clozapine. Pharmacopsychiatry 1996;29:227-8.  Back to cited text no. 5
    
6.
Risperidone appears safe in patients with antipsychotic-induced blood dyscrasias.-Abstract-Europe PMC. Available from: https://europepmc.org/abstract/med/8732314. [Last accessed on 2018 Oct 28].  Back to cited text no. 6
    

Top
Correspondence Address:
Arun Kumar Dwivedi
Department of Psychiatry, Base Hospital Delhi Cantt, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_488_20

Rights and Permissions




 

Top